Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

June 6, 2003Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2003, 4:54 PM CDT for Moody County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 4:54 PM CDT (21:54 UTC)
Expired
Jun 6, 2003, 5:30 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS53 KFSD 062154
SVRFSD
SDC101-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER COLMAN...OR ABOUT 10 MILES WEST        
  OF FLANDREAU...MOVING SOUTHEAST AT 20 MPH. LARGE HAIL IS LIKELY 
  WITH THIS THUNDERSTORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EGAN AROUND 505 PM CDT
  TRENT AROUND 520 PM CDT

LAT...LON 4413 9675 4404 9689 4385 9672 4386 9646

$$
WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:52 AM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 6, 10:52 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT FRI JUN 6 2003

MOST OF THE FORECAST VERIFYING PRETTY WELL THIS MORNING...EXCEPT FOR
SMALL AREA OF THUNDERSTORMS THAT DEVELOPED RIGHT UNDER THE UPPER LOW
JUST WEST OF SIOUX FALLS AN HOUR OR TWO AGO.  VERY LOCALIZED AND
SLOW MOVING STORM PRODUCED A COUPLE REPORTS OF PEA SIZE HAIL WEST
AND NORTHWEST OF SIOUX FALLS...WITH RAINFALL AMOUNTS UP TO 1.5
INCHES.  STILL AN AREA OF MAINLY SHOWERS FROM SIOUX FALLS SOUTHEAST
TO SIOUX CENTER IA...WITH A FEW WEAKER THUNDERSTORMS BETWEEN SIOUX
FALLS AND PIPESTONE.  WITH COVER WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH MIDDAY IN GRIDS.

OTHER AREA OF DECENT RAINFALL IN EASTERN PARTS OF NORTHWEST IOWA
CONTINUES TO BREAK UP...BUT THIS TOO PUT DOWN SOME DECENT RAINFALL
AROUND A HALF INCH OR SO IN SPENCER THROUGH 930 AM.

FOR THE REMAINDER OF THE DAY...GOING PRECIP FORECAST LOOKS ALRIGHT.
UPPER LOW SLOWLY SHIFTING EAST PER VARIOUS SATELLITE VIEWS...AND
WILL CONTINUE TO CARRY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS ABOUT THE NORTHERN HALF OF THE CWA...ROUGHLY NORTH OF
K9V9-KFSD-KSPW LINE.  ISOLATED ACTIVITY ALSO POSSIBLE IN THE SOUTH
WITH ADDITIONAL HEATING THIS AFTERNOON...BUT THIS AREA ALSO SEEING
GREATEST AMOUNT OF GENERAL SUBSIDENCE BEHIND UPPER LOW...SO EXPECT
BEST COVERAGE OF PRECIP TO REMAIN ACROSS THE NORTH.

RAIN AND CLOUDS HOLDING TEMPERATURES DOWN IN THE MID 50S ACROSS
SOUTHWEST MN...AND ADJACENT AREAS OF SD/IA...WHILE CLEAR AREA THRU
MOST OF THE JAMES VALLEY AND DOWN TOWARD KSUX HAS ALLOWED TEMPS TO
CLIMB INTO THE LOWER TO MID 60S AS OF 15Z.  MADE SOME ADJUSTMENTS TO
HOURLY TEMP GRIDS TO ACCOUNT FOR MORE PRONOUNCED GRADIENT...AND ALSO
LOWERED HIGHS A FEW DEGREES IN THE NORTHEAST WHERE LESS SUNSHINE IS
EXPECTED THROUGH THE AFTERNOON.

WILL NOT MAKE MANY CHANGES TO HAZ WX OTLK...AS HAS ALREADY BEEN
PROVEN THAT SMALL HAIL IS POSSIBLE WITH THE THUNDERSTORMS.  WITH
UPPER LOW MOVING OUT...AND ASSOCIATED SLIGHT RISE IN MID-UPPER LEVEL
TEMPERATURES...DO NOT SEE ENOUGH DYNAMIC SUPPORT FOR MUCH MORE THAN
THAT AT THIS TIME.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 6, 10:58 AM CDT, 5 hours 56 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT FRI JUN 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE
THROUGH THE AFTERNOON...WITH THE BEST CHANCE FOR THUNDERSTORMS
NORTH OF A LINE FROM CHAMBERLAIN...THROUGH SIOUX FALLS AND
SPENCER IOWA.  NO SEVERE WEATHER IS EXPECTED FROM THESE STORMS.
HOWEVER LOCALLY HEAVY RAINS AND HAIL UP TO A HALF INCH WILL BE
POSSIBLE IN THE STRONGEST STORMS THIS AFTERNOON.  ANY
THUNDERSTORM ACTIVITY SHOULD DIMINISH EARLY IN THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE CHANCE OF THUNDERSTORMS ON SATURDAY AFTERNOON IN
SOUTH CENTRAL SOUTH DAKOTA..SPREADING TOWARD THE SIOUX CITY AREA
BY LATE AFTERNOON.  THE CHANCE FOR THUNDERSTORMS WILL SPREAD
ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA SATURDAY EVENING.  THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:19 PM CDTSevere Thunderstorm WarningFSDLincoln26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.